Oklahoma, 2021

Drought in Oklahoma, March 1 to 16, 2021

March 1 to 16, 2021 · NWS OUN · 4 events in 4 counties and zones

Drought lessened over the course of March across western Oklahoma as several rounds of rain eliminated severe drought by the end of the month there.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought lessened over the course of March across western Oklahoma as several rounds of rain eliminated severe drought by the end of the month there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 28, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1054 PM CST Sun Feb 28 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 232 PM CST Sun Feb 28 2021

The cold front will continue to sink south and eastward further out
of our area this afternoon and evening, taking any lingering showers
and storms across far southeast OK with it. Skies will clear
overnight but this clearing will be brief as another system moves in
from the west on Monday. Models continue to trend weaker with the
cutoff low as it moves over our area, with most models now barely
producing enough lift for precipitation. Still expect the chance for
at least scattered light rain showers, mainly along and south of I-
40, but amounts will be very light and most places will likely
stay dry. Temperatures will stay a bit cooler across southwestern
parts of the area where clouds and showers will be more extensive,
but without widespread steady precipitation there likely won't be
a huge gradient across the area (near 50 southwest, mid 50s
elsewhere).

Ware

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 232 PM CST Sun Feb 28 2021

By Monday night, the thermal profile becomes marginally supportive
for snow across western and northern OK, but it now appears any
light precipitation overnight will be focused in central and
southern parts of the area where profiles only support rain.
Light rain showers will move out of the area by mid Tuesday
morning, with clearing skies by the afternoon.

Tuesday through at least the first half of Thursday will be dry with
a warming trend as ridging builds over our area. Highs Wednesday
and Thursday will be in the mid to upper 60s, with low 70s
possible across the south. Our next system then approaches
Thursday into Friday. Models have now trended toward a less
anomalous and more compact cutoff low than what they were
advertising yesterday, with a slowing trend noted as well. We
still have solid chance PoPs in the forecast Thursday night into
the day on Friday, but will have to watch for any further
weakening trends in future model runs. Right now the highest QPF
is focused across northwest OK with lighter amounts to the south
and east as the system will be weakening as it crosses the region.
A few thunderstorms still appear possible across western parts of
the area but severe weather is not anticipated.

Dry and mild weather is then expected by next weekend as southerly
winds and sunny skies return.

Ware

&&

.AVIATION...
(06Z TAFS)
Issued at 1037 PM CST Sun Feb 28 2021

VFR conditions are expected through Monday. Moderate north winds
will decrease through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  54  34  56 /   0  10  20  10
Hobart OK         33  54  30  58 /   0  10  20   0
Wichita Falls TX  38  54  34  58 /  10  20  20   0
Gage OK           24  54  27  62 /   0   0  10   0
Ponca City OK     28  56  32  57 /   0   0  10  10
Durant OK         39  57  38  54 /  10  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...09
Hazardous weather outlook, Feb 28, 5:00 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Norman OK
500 PM CST Sun Feb 28 2021

OKZ004>048-050>052-TXZ083>090-011800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
500 PM CST Sun Feb 28 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
A slight chance for thunderstorms will exist Thursday into Friday.
The chances of severe storms appears minimal with this activity at
this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Roger Mills

When
March 1, 12:00 AM CST to March 16, 12:00 AM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Beckham

When
March 1, 12:00 AM CST to March 16, 12:00 AM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Greer

When
March 1, 12:00 AM CST to March 16, 12:00 AM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
March 1, 12:00 AM CST to March 16, 12:00 AM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950996, 950997, 950998, 950999.